Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 88, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 1996, 12:24 PM CDT for Clarke County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 1996, 12:24 PM CDT (17:24 UTC)
- Expired
- Apr 29, 1996, 1:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 12:40 PM CDT | Thunderstorm Wind 55 | Jackson, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 291725 SVRMOB ALC025-291800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1224 PM CDT MON APR 29 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CLARKE COUNTY MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ACROSS THE SOUTHERN PART OF CLARKE COUNTY...JUST NORTH OF CHOCTAW BLUFF. THIS STORM WAS MOVING NORTHEAST AT 30 MPH AND WILL MOVING INTO MONROE COUNTY BY 1245 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:15 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 29, 9:15 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 915 AM CDT MON APR 29 1996 TRW ALREADY IN ZONES 61-64 AND SE MS ZONES SO WILL AMD MOB FTA TO INCLUDE RW/TRW THIS MORNING. FNT LOOKS TO BE MOVG FASTER THAN FCST YSTRDY SO EVENT SHUD BE OVER SOONER WITH FROPA AT MOB BEFORE SR. HIGHS MAY NEED TO BE ADJUSTED WITH RAIN AND CLD COVER. DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:47 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 58 min |
| Apr 29, 1:11 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 34 min |
| Apr 29, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.